Alert archive / Kentucky / Flash Flood Warnings in 2014
Flash Flood Warning 46, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 30, 2014, 2:55 PM CDT for 4 counties in Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2014, 2:55 PM CDT (19:55 UTC)
- Expired
- Aug 30, 2014, 5:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Caldwell County, KY, Christian County, KY, Hopkins County, KY, Lyon County, KY
The radar
The Ft Campbell radar (KHPX), 52 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 4:00 PM CDT | HEAVY RAIN 3.29 | 2 Se Princeton, KY | 24 HOUR TOTAL VIA KY MESONET SITE FOR AUGUST 30TH 2014. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
256
WGUS53 KPAH 301955
FFWPAH
KYC033-047-107-143-302200-
/O.NEW.KPAH.FF.W.0046.140830T1955Z-140830T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT SAT AUG 30 2014
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CALDWELL COUNTY IN WESTERN KENTUCKY...
EASTERN LYON COUNTY IN WESTERN KENTUCKY...
HOPKINS COUNTY IN NORTHWEST KENTUCKY...
NORTHWESTERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 500 PM CDT.
* AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL TOTALS FROM 2 TO 4 INCHES WITH ISOLATED
HIGHER AMOUNTS WILL BE POSSIBLE THROUGH 500 PM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. LOCATIONS IN THE WARNING INCLUDE...COBB...DAWSON SPRINGS...
EARLINGTON...EDDYVILLE...FARMERSVILLE...MADISONVILLE...MORTONS
GAP...NORTONVILLE...OLNEY...PRINCETON...ST. CHARLES AND WHITE
PLAINS. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3713 8738 3711 8754 3708 8762 3697 8777
3695 8785 3696 8789 3691 8799 3688 8813
3714 8809 3746 8736 3731 8734 3731 8738
3726 8739 3718 8733
$$1 follow-up statement
639
WGUS73 KPAH 302108
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
408 PM CDT SAT AUG 30 2014
KYC033-047-107-143-302200-
/O.CON.KPAH.FF.W.0046.000000T0000Z-140830T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON KY-CALDWELL KY-CHRISTIAN KY-HOPKINS KY-
408 PM CDT SAT AUG 30 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
CALDWELL...EASTERN LYON...HOPKINS...AND NORTHWESTERN CHRISTIAN
COUNTIES IN WESTERN KENTUCKY...
AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED ACROSS THE WARNING
AREA. HOWEVER...OVER THE PAST 30 MINUTES...THE STORMS HAVE WEAKENED
AND RAINFALL RATES HAVE DECREASED. SOME MINOR FLOODING MAY CONTINUE
TO BE AN ISSUE THROUGH 500 PM.
DO NOT DRIVE ACROSS A WATER COVERED ROAD.
LAT...LON 3713 8738 3711 8754 3708 8762 3697 8777
3695 8785 3696 8789 3691 8799 3688 8813
3714 8809 3746 8736 3731 8734 3731 8738
3726 8739 3718 8733
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:37 PM CDT, 18 minutes earlier.
Area forecast discussion, Aug 30, 2:37 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 237 PM CDT Sat Aug 30 2014 .SHORT TERM...(Tonight through Monday night) Issued at 237 PM CDT SAT AUG 30 2014 Heavy rain producing showers and thunderstorms persisted across west KY this afternoon, with scattered development seen from SEMO into SRN IL in an axis of slightly greater instability. The general PoP depiction through tonight will be highest across the SE 1/2, slightly lower NW 1/2. Locally heavy rain will remain a concern with PW's over 2" across much of the area, coupled with a persistent low level SW jet and mid level flow unidirectional to the low trop. Once the final wave moves through Sunday morning and dampens out, convection over mainly west KY into SW IN should push on to the east. Will have lowering PoPs through the day and early evening. Later Sunday night through Labor day looks somewhat inactive. We lowered PoPs for labor day, and kept just small chances far north over portions of SRN IL into SW IN. Not expecting much coverage overall. Chances will ramp up Monday night when a front moves toward the region and mid level energy moves across the Midwest toward the Ohio Valley. In terms of temps, used a blend of existing numbers (persistence) and latest raw model output. .LONG TERM...(Tuesday through Saturday) Issued at 237 PM CDT SAT AUG 30 2014 The long term will start out busy as the mid level flow remains active. Another shortwave will approach from the west on Tuesday, along with weakening front at the surface. Models generate healthy QPF as the front enters the CWA around 12Z Tuesday in parts of southwest IL and southeast MO. Convergence/lift weakens along the front as it moves east during the morning and especially during afternoon. However, it still appears convection will be likely in the western sections early in the day, possibly lessening in coverage during the afternoon as things progress eastward. The 00Z/12Z ECMWF is more robust with QPF especially for the afternoon, as the GFS really drops off QPF during that time. Will raise POPS though to just shy of the likely category with the best chances in MO/IL. Instability parameters are off the charts on the GFS so if we have enough lift, there may be more convection then the QPF indicates. The front ends up stalling over the southern sections on Tuesday night, so will linger POPS with best chances south. The GFS indicates that the front will start moving northward as a warm front late Tuesday night into Wednesday. In turn, the GFS indicates scattered convection during the day and into the night. The flow aloft remains zonal with the center of the upper high centered over the deep south. The ECMWF is not as pronounced with showing much of a retreat back north, and therefore does not show much in the way of QPF. In fact, it shows the upper ridge building somewhat across our area, which will tend to keep us dry through Wednesday night. Will maintain low chance POPS for now until we can get a better handle on what this front will end up doing. By Thursday and through the end of the period, it appears as though upper level ridging will take over which should end any chances for decent chances for rain, except for isolated afternoon chances. Highs will be in the upper 80s translating to the lower 90s by the end of the period. With dewpoints in the lower 70s, it should continue to feel like summer for a while longer. && .AVIATION... Issued at 1217 PM CDT SAT AUG 30 2014 With the upper trof slowly approaching from the west, expect waves of convection of varying intensity to continue through the forecast period. Best chances after 00z should be east of a KEVV-KJBR line across our area, slowly diminishing from the west. With the wind staying up overnight, was not concerned with fog. VSBY restrictions should be mainly with precipitation. We are forecasting cigs down into the MVFR category, possibly pushing IFR. Winds from the SSW should average about 5 kts. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
Hazardous weather outlook, Aug 30, 4:48 AM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 448 AM CDT SAT AUG 30 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-311000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 448 AM CDT SAT AUG 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM ACTIVITY WILL BE MOST COMMON OVER SOUTHEASTERN MISSOURI...SOUTHWESTERN ILLINOIS...AND THE PURCHASE AREA OF KENTUCKY TODAY...THOUGH AT LEAST SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR ACROSS THE REST OF THE REGION. THE MAIN HAZARDS WITH THUNDERSTORMS WILL INCLUDE FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. SOME STRONG WIND GUSTS CANNOT BE RULED OUT IN WESTERN KENTUCKY THIS AFTERNOON AND EARLY EVENING. LATER TONIGHT...THERE IS SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL PRIMARILY IN THE PENNYRILE REGION OF WESTERN KENTUCKY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM COVERAGE WILL DIMINISH FROM WEST TO EAST ON SUNDAY AND SUNDAY NIGHT...THEN MAY PICK UP AGAIN FOR LABOR DAY. THIS CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MID WEEK... DIMINISHING BY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF VERY HEAVY RAIN OR LOCALIZED FLOODING ARE ENCOURAGED.
In the hours before
Special weather statement, Aug 30, 12:41 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CDT SAT AUG 30 2014
KYZ005-301830-
MCCRACKEN KY-
1241 PM CDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR MCCRACKEN COUNTY IN WESTERN
KENTUCKY UNTIL 130 PM CDT...
AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WEST PADUCAH...OR 6 MILES WEST OF LONE
OAK...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS 40 TO 45 MPH ARE LIKELY WITH THIS STORM...ALONG WITH VERY
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
WEST PADUCAH.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3717 8882 3706 8857 3699 8866 3695 8881
3718 8890
TIME...MOT...LOC 1739Z 221DEG 21KT 3708 8875Local storm report, Aug 30, 2:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
243 PM CDT SAT AUG 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HEAVY RAIN WEST PADUCAH 37.08N 88.74W
08/30/2014 M4.48 INCH MCCRACKEN KY ASOS
DAILY RAINFALL UP THROUGH 240 PM.
&&
CTNSpecial weather statement, Aug 30, 2:52 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 252 PM CDT SAT AUG 30 2014 KYZ016-020-021-302100- HOPKINS-MCLEAN-MUHLENBERG- INCLUDING THE CITIES OF...MADISONVILLE...CALHOUN...GREENVILLE 252 PM CDT SAT AUG 30 2014 AT 250 PM...STRONG THUNDERSTORMS WERE MOVING TOWARD EARLINGTON...MORTONS GAP AND NORTONVILLE IN HOPKINS COUNTY KENTUCKY. THE STORMS WILL MOVE INTO MUHLENBERG COUNTY TOWARD GREENVILLE AS WELL THROUGH 400 PM. THE STORMS MAY PRODUCE VERY STRONG WINDS 45 TO 55 MPH. HEAVY RAIN IS ALSO A CONCERN ESPECIALLY ACROSS THE SOUTHERN PART OF HOPKINS COUNTY LATE THIS AFTERNOON. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 12:41 PM CDT | Areal Flood Advisory | PAH | Ballard, McCracken | 2 hr |
| Aug 30, 12:41 PM CDT | Special Weather Statement | PAH | McCracken | 49 min |
| Aug 30, 12:43 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 32 min |
| Aug 30, 12:58 PM CDT | Flash Flood Warning | PAH | Ballard, McCracken | 107 min |
Nearby
Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.